Alert archive / Nevada / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Elko, NV

July 11, 2007Humboldt County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 11, 2007, 6:59 PM PDT for Humboldt County, Nevada. It was in force for 91 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2007, 6:59 PM PDT (01:59 UTC)
Expired
Jul 11, 2007, 8:30 PM PDT
In force
91 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Humboldt County, NV

The radar

The Elko radar (KLRX), 148 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:06 PM PDTTSTM WND GST 59Winnemucca, NVWINNEMUCCA AIRPORT REPORTED A WIND GUST TO 59 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
3123 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 120201
SVRLKN
NVC013-120330-
/O.NEW.KLKN.SV.W.0001.070712T0159Z-070712T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
659 PM PDT WED JUL 11 2007

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUMBOLDT COUNTY IN NORTHWEST NEVADA...
  THIS INCLUDES THE CITIES OF...WINNEMUCCA...PARADISE VALLEY...
  OROVADA...LEONARD CREEK RANCH...KINGS RIVER VALLEY...GOLCONDA...

* UNTIL 830 PM PDT

* AT 654 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 47
  MILES SOUTHWEST OF LEONARD CREEK RANCH TO 6 MILES EAST OF
  GOLCONDA...OR ALONG A LINE EXTENDING FROM 29 MILES NORTHEAST OF
  GERLACH TO 6 MILES EAST OF GOLCONDA...AND MOVING NORTH AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PARADISE VALLEY BY 815 PM PDT...
  OROVADA AND LEONARD CREEK RANCH BY 820 PM PDT...
  KINGS RIVER VALLEY BY 830 PM PDT...

DAMAGING WINDS UP TO 65 MPH WERE REPORTED IN SOUTHERN HUMBOLDT 
COUNTY WITH THIS STORM. THIS STORM IS ALSO PRODUCING HEAVY 
RAINS...WITH VISIBILITIES BEING REDUCED TO BELOW ONE QUARTER MILE. 
THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM 
WINDOWS

LAT...LON 4097 11925 4068 11724 4174 11722 4187 11924

$$

IPPI/RCM/ROOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:49 PM PDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 11, 2:49 PM PDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
249 PM PDT WED JUL 11 2007

.SYNOPSIS...A SURGE OF MONSOON MOISTURE WILL BRING SCATTERED SHOWERS
AND THUNDERSTORMS TO THE REGION TONIGHT. DRIER AIR WILL MOVE INTO THE
GREAT BASIN ON THURSDAY BUT STILL ENOUGH MOISTURE FOR ISOLATED
THUNDERSTORMS. THUNDERSTORMS WILL BE CONFINED TO EASTERN NEVADA
FROM FRIDAY THROUGH THE WEEKEND AS DRIER AIR CONTINUES TO MOVE INTO
WESTERN NEVADA.
&&

.SHORT TERM...ATMOSPHERE CONTINUES TO MOISTEN UP WITH SFC DEWPOINTS
IN THE MID 30S TO THE LOWER 40S ACROSS THE FORECAST AREA. VORT LOBE
WILL MOVE NWD ACROSS NRN NV TONIGHT WHICH WILL BE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS. ACROSS CNTRL NV CLEARING IS TAKING PLACE
BEHIND VORT LOBE. HOWEVER WITH DAYTIME HEATING CLOUDS ARE BEGINNING
TO BUILD AND EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS BY
EVENING. KEPT ISOLATED THUNDERSTORMS IN THE NORTH AFTER MIDNIGHT AS
MODELS SHOW VORT LOBE NOT CLEARING THAT AREA UNTIL LATE TONIGHT.
SOME DRYING WILL TAKE PLACE ON THURSDAY BUT FCST SOUNDINGS STILL
SHOW ENOUGH MOISTURE FOR ISOLATED TSTMS. ON FRIDAY ENOUGH
DRYING TAKING PLACE ACROSS HUMBOLDT COUNTY IN THE SWLY FLOW ALOFT
TO REMOVE THE THREAT OF TSTMS. HOWEVER ACROSS THE EAST ANOTHER SHOT
OF MONSOON MOISTURE MOVES INTO THE AREA TO KEEP THE THREAT OF TSTMS
IN THE FORECAST. CEC

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. HIGH PRESSURE WILL
CONTROL THE WEATHER PATTERN THROUGH THE WEEKEND WITH THE CENTER TO
THE SOUTHEAST OF THE CWA. EXPECTING LIGHT FLOW ALOFT OVER THE
EASTERN PORTION OF THE CWA WITH SOME MOISTURE CAUGHT BELOW THE
HIGH PRESSURE. THIS WHEN COMBINED WITH DAYTIME HEATING CAN LEAD TO
SOME ISOLATED THUNDERSTORMS OVER CENTRAL AND EASTERN NEVADA.
TEMPERATURES WILL REMAIN HOT INTO THE BEGINNING OF NEXT WEEK.

MODELS...WHILE NOT IN AGREEMENT WITH THE MOVEMENT...ARE SHOWING
ANOTHER LOW PRESSURE SYSTEM SETTING UP OF THE NORTHWESTERN US COAST
BY MID WEEK. GFS TRIES TO PUSH THE SYSTEM TO THE EAST AND THE EC
HANGS IT IT UP ON THE COAST. THE GFS SOLUTION HAS SOME COOLER AIR
MOVING INTO THE AREA BY WEDNESDAY BRINGING THE TEMPS DOWN INTO THE
MID 80S AGAIN. HAVE NOT BITTEN OFF ON THIS QUITE YET ALTHOUGH HAVE
REFLECTED A LITTLE IN THE TEMPS TO HINT THERE MAY BE A CHANGE.
IPPI
&&

.AVIATION...CLOUD COVER OVER MUCH OF NEVADA HAS SOMEWHAT HINDERED
STORM DEVELOPMENT. THERE ARE SOME ISOLATED STORMS POPPING UP THIS
AFTERNOON AND ARE EXPECTED TO CONTINUE TO DO SO THROUGH THE EVENING
HOURS. MOST OF THE CLOUD COVER HAS BEEN HIGH BASED...OVER 12K FEET
AGL AND HAS NOT HINDERED VFR CONDITIONS. THE EXCEPTION IS NEAR AND
UNDER STORMS THAT ARE OCCURRING WHERE THE BASES MAY DROP TO AROUND 4K
FEET AGL. GUSTY WINDS FROM THUNDERSTORMS ARE ALSO POSSIBLE AND MAY
OCCUR WELL AWAY FROM THE STORM ITSELF. IPPI&&

.FIRE WEATHER...ATMOSPHERE CONTINUES TO MOISTEN UP WITH SFC DEWPOINTS
IN THE MID 30S TO THE LOWER 40S ACROSS THE FORECAST AREA. STILL
EXPECTING THUNDERSTORMS TO BE DRY ACROSS NRN ELKO COUNTY THROUGH
EARLY EVENING...HENCE WILL CONTINUE THE RED FLAG WARNING FOR DRY
LIGHTNING. HOWEVER MOVED BACK THE ENDING TIME TO 8 PM AS MOST
STORMS WILL BE WET AFTER THAT TIME. VORT LOBE WILL MOVE NWD ACROSS
NRN NV TONIGHT WHICH WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS.
ACROSS CNTRL NV CLEARING IS TAKING PLACE BEHIND VORT LOBE. HOWEVER
WITH DAYTIME HEATING CLOUDS ARE BEGINNING TO BUILD AND EXPECTING
SCATTERED SHOWERS AND THUNDERSTORMS BY EVENING. KEPT ISOLATED
THUNDERSTORMS IN THE NORTH AFTER MIDNIGHT AS MODELS SHOW VORT LOBE
NOT CLEARING THAT AREA UNTIL LATE TONIGHT. SOME DRYING WILL TAKE
PLACE ON THURSDAY BUT FCST SOUNDINGS STILL SHOW ENOUGH MOISTURE FOR
ISOLATED TSTMS. THESE STORMS WILL BE DRY ACROSS CNTRL NV. ON FRIDAY
ENOUGH DRYING TAKING PLACE ACROSS HUMBOLDT COUNTY IN THE SWLY FLOW
ALOFT TO REMOVE THE THREAT OF TSTMS. HOWEVER ACROSS THE EAST ANOTHER
SHOT OF MONSOON MOISTURE MOVES INTO THE AREA TO KEEP THE THREAT OF
TSTMS IN THE FORECAST. THIS MOISTURE IS MOSTLY IN THE MID LEVELS OF
THE ATMOSPHERE SO ANY TSTMS WILL BE DRY. CEC
&&

.LKN WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING IN EFFECT
UNTIL 8 PM FOR FIRE WEATHER ZONE 452 FOR DRY LIGHTNING AND STRONG
OUTFLOW WINDS.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:55 PM PDTSevere Thunderstorm WarningLKNEureka, Lander65 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.